Alert archive / Georgia / River Flood Warnings in 2020

River Flood Warning 332, NWS Atlanta, GA

August 25, 2020Spalding County, Georgia

NWS Atlanta, GA issued this river flood warning at Aug 25, 2020, 12:10 PM EDT for Spalding County, Georgia. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Aug 25, 2020, 12:10 PM EDT (16:10 UTC)
Expired
Aug 25, 2020, 3:33 PM EDT
In force
3 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Spalding County, GA

The radar

The Atlanta radar (KFFC), 21 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Shoal Creek at Shoal Creek Road near Griffin (SHLG1). The gauge peaked at 7.00 ft at Aug 25, 2020, 2:00 PM EDT.

actionminormoderate051008/2508/26
Action stage
5 ft
Minor stage
7 ft
Moderate stage
9 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02344478, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

677 
WGUS42 KFFC 251610
FLWFFC

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Peachtree City GA
1210 PM EDT Tue Aug 25 2020

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Shoal Creek near Griffin affecting Spalding County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC255-260415-
/O.NEW.KFFC.FL.W.0332.200825T1610Z-000000T0000Z/
/SHLG1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1210 PM EDT Tue Aug 25 2020

The National Weather Service in Peachtree City has issued a

* Flood Warning for
  the Shoal Creek near Griffin.
* From this afternoon until further notice.
* At 11:45 AM EDT Tuesday the stage was 6.5 feet and rising.
* Flood stage is 7 feet.
* Flooding is anticipated shortly.
* Forecast...Additional rainfall is possible through the afternoon.
* Impact...At 7 feet, Flood stage is reached. Minor flooding begins 
  of the natural flood plain upstream and downstream from the gage 
  on Shoal Creek Road. This will primarily affect woodlands and 
  agricultural fields.


&&

LAT...LON 3323 8442 3326 8443 3329 8442 3327 8430
      3322 8431

$$
2 follow-up statements
413 
WGUS42 KFFC 251804
FLWFFC

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Peachtree City GA
204 PM EDT Tue Aug 25 2020

...Observed flooding changed to Minor severity for the following 
rivers in Georgia...

  Shoal Creek near Griffin affecting Spalding County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued later this afternoon.

&&


GAC255-260615-
/O.CON.KFFC.FL.W.0332.000000T0000Z-000000T0000Z/
/SHLG1.1.ER.200825T1740Z.200825T1745Z.000000T0000Z.NR/
204 PM EDT Tue Aug 25 2020

...Observed flooding increased to Minor severity...

The Flood Warning continues for
  the Shoal Creek near Griffin.
* Until further notice.
* At 1:45 PM EDT Tuesday the stage was 7 feet.
* Flood stage is 7 feet.
* Minor flooding is occurring. 
* Forecast...Additional rainfall is possible this afternoon.
* Impact...At 7.0 feet, Flood stage is reached. Minor flooding 
  begins of the natural flood plain upstream and downstream from the 
  gage on Shoal Creek Road. This will primarily affect woodlands and 
  agricultural fields.


&&

LAT...LON 3323 8442 3326 8443 3329 8442 3327 8430
      3322 8431

$$
588 
WGUS82 KFFC 251933
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
333 PM EDT Tue Aug 25 2020

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Shoal Creek near Griffin affecting Spalding County.

GAC255-252045-
/O.CAN.KFFC.FL.W.0332.000000T0000Z-200825T1933Z/
/SHLG1.1.ER.700119T1159Z.700119T1159Z.700125T2031Z.NR/
333 PM EDT Tue Aug 25 2020

...The Flood Warning for the Shoal Creek near Griffin has been 
cancelled...

The Flood Warning is cancelled for
  the Shoal Creek near Griffin.
* At 3:30 PM EDT Tuesday the stage was 6.8 feet.
* Flood stage is 7 feet.
* Forecast...The creek will continue to fall below flood stage.


&&

LAT...LON 3323 8442 3326 8443 3329 8442 3327 8430
      3322 8431

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Aug 25, 11:18 AM EDT, 52 minutes earlier.

Area forecast discussion, Aug 25, 11:18 AM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1118 AM EDT Tue Aug 25 2020

.UPDATE...

Only a few minor tweaks to the overnight forecast package. Large
area of rain surrounding the I-20 corridor will continue to lift
north. There's several pockets of heavy rain within this area
where Flash Flood Warnings have been issued, generally south of
the metro, but other areas are being monitored as the rain
continues to push north. WPC still is carrying a Marginal Risk
and a Slight Risk of excessive rainfall across much of the
forecast area. Heavy rain and coverage of precipitation shield
should diminish some this afternoon with chances for additional
showers and thunderstorms later this evening.

Reaves

&&

.PREV DISCUSSION... /Issued 727 AM EDT Tue Aug 25 2020/

..12Z Aviation Forecast Discussion...

PREV DISCUSSION... /Issued 356 AM EDT Tue Aug 25 2020/

SHORT TERM /Today through Wednesday/...
While the remnants of Marco continue to rapidly shear apart and
dissipate, deep tropical moisture from this system continues to
stream across the forecast area. The remnants of the midlevel
rotation continue to quickly shear and lift northeastward around the
periphery of the western Atlantic ridge while the low-level
circulation departs westward near the Louisiana coastline and
diminishes. All this to say the local impact is the continuation of
widespread showers across the area early this morning with PWs well
over 2" to near 2.5". As this tongue of deep moisture and
aforementioned remnant midlevel vorticity lift northward, shower
coverage and intensity is likely to continue increasing through the
morning hours, particularly across north Georgia. This activity will
then lift northward across north GA through this afternoon while
coverage will likely be less by afternoon in central Georgia.

While instability will be limited in this tropical moist
environment, a few thunderstorms will be possible. Locally heavy
rainfall will be the primary concern through the day as widespread
showers and embedded isolated thunderstorms affect the area. Even
outside of any thunderstorms, high rainfall rates can be expected in
convective showers given the deep tropical moisture in place. A
Marginal risk for excessive rainfall thus encompasses the area today
from WPC. The localized nature of any flash flooding concerns will
preclude the issuance of any hydrologic watches.

On Wednesday, the influence of the west Atlantic ridge will increase
locally as it flattens and extends westward into the state. This
will help limit convective coverage, particularly across central
Georgia where only isolated convection is possible Wednesday
afternoon. Coverage may be a bit higher in north Georgia, though
still much lower than today.

Temperatures today will struggle to warm much above 80 degrees in
north Georgia where widespread clouds and rainfall are predominant.
In far southern portions of the forecast area, temperatures are
expected to be much warmer where clouds and convection will be
sparser. In these areas, heat index values will be quite hot,
reaching 100-105 degrees for areas generally along and south of a
Columbus to Macon to Louisville line. Wednesday afternoon will bring
more widespread heat index values over 100 to most of central
Georgia, though values are forecast to remain below Heat Advisory
criteria.

RW

LONG TERM /Wednesday Night through Monday/...
The long term forecast will be somewhat dependent on what
tropical system Laura does. At this time, direct impacts are not
expected as the system is expected to stay far enough away. Laura
is expected move up the lower MS river valley then curve E
over TN/KY late Friday into Saturday as a tropical depression.
There will likely be some sort of surge of rain chances as Laura
passes to the n and this will just have to be monitored.

After Laura passes, we end up in WNW flow aloft that could move a
cold front to the area on Sunday into Monday along with the potential
for short waves in the flow to enhance rain chances. The GFS and
European models greatly differ here with the GFS having a much more
active and wetter flow than the European and we will just have to watch
to see how this plays out.

Forecast temperatures will favor above normal for much of the long term.
Due to the high humidities across the area, heat indices in the upper 90s
to lower 100's can be expected across much of the area away from the
mountains into the weekend.

BDL

&&

.AVIATION...
12Z Update...
Widespread IFR cigs have at times briefly improved to MVFR and
even patchy VFR as showers overspread TAF sites, though largely
IFR should remain predominant through 15-16z. Thereafter, lasting
improvements are more likely. Widespread shra will affect ATL/AHN
sites through 16-18z with some iso tsra also possible this
morning. Shra/tsra chances less widespread by afternoon. Winds
will remain easterly 4-8kts.

//ATL Confidence...12Z Update...
Medium confidence on cigs/precip timing.
High confidence on winds.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          83  70  88  71 /  80  30  30  10
Atlanta         83  72  87  72 /  80  40  30  10
Blairsville     78  65  82  67 /  70  40  40  20
Cartersville    82  71  87  72 /  80  40  30  10
Columbus        91  74  93  74 /  50  20  20  10
Gainesville     80  70  86  70 /  80  40  30  10
Macon           89  72  91  72 /  50  20  20   5
Rome            82  72  87  72 /  80  40  40  10
Peachtree City  85  71  88  71 /  80  30  20   5
Vidalia         91  74  92  73 /  30  20  20   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
LONG TERM....BDL
AVIATION...RW
Hazardous weather outlook, Aug 25, 10:32 AM EDT, 1 hour 38 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
1032 AM EDT Tue Aug 25 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-261000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1032 AM EDT Tue Aug 25 2020

This Hazardous Weather Outlook is for North and Central Georgia.

.DAY ONE...This afternoon and Tonight...

Periods of moderate to heavy rain will occur through this evening
which will elevate the flooding and flash flooding risk today,
especially over areas that have already received 1 to 3 inches of
rain so far this morning. A few thunderstorms are expected which
will enhance heavy rain, along with producing brief gusty winds and
cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated to scattered thunderstorms can be expected on Wednesday
and Thursday and scattered to numerous thunderstorms can be expected
Friday through Monday. A few storms could be strong to severe with
strong to damaging winds, frequent lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated but any reports of heavy
rainfall along with flooding issues are encouraged.

In the hours before

Special weather statement, Aug 25, 10:56 AM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1056 AM EDT Tue Aug 25 2020

GAZ034-035-045>047-251600-
Walton GA-Rockdale GA-Barrow GA-DeKalb GA-Gwinnett GA-
1056 AM EDT Tue Aug 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON...
NORTHEASTERN ROCKDALE...WESTERN BARROW...SOUTHEASTERN DEKALB AND
GWINNETT COUNTIES UNTIL NOON EDT...

At 1055 AM EDT...an area of heavy rain was over Lithonia, or near
Conyers...moving northeast at 10 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Lawrenceville, Conyers, Winder, Snellville, Buford, Lilburn,
Loganville, Auburn, Dacula, Grayson, Lithonia, Walnut Grove,
Bethlehem, Between, Carl, Lakeview Estates, Mountain Park, Fort Yargo
State Park, Windsor and Harbin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3407 8377 3406 8375 3392 8364 3373 8389
      3374 8391 3371 8392 3365 8400 3373 8420
      3408 8401 3408 8378
TIME...MOT...LOC 1455Z 224DEG 18KT 3374 8407
Local storm report, Aug 25, 11:40 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1140 AM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     FLASH FLOOD      1 NNW WILLIAMSON        33.20N  84.37W
08/25/2020                   SPALDING           GA   911 CALL CENTER

            REPORTS OF FLOODING ON BETHANY RD NEAR W WILLIAMSON RD
            WITH ROAD CLOSURES IN EFFECT.

&&

EVENT NUMBER FFC2001187

THIEM
Local storm report, Aug 25, 11:45 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1145 AM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     FLASH FLOOD      1 ESE VAUGHN            33.28N  84.37W
08/25/2020                   SPALDING           GA   911 CALL CENTER

            ROAD CLOSURE ON S. NEW SALEM RD AND W. MCINTOSH RD DUE
            TO FLOODING ON THE ROADWAY.

&&

EVENT NUMBER FFC2001188

THIEM
Local storm report, Aug 25, 11:49 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1149 AM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     FLASH FLOOD      2 NW HIGHLAND MILLS     33.30N  84.31W
08/25/2020                   SPALDING           GA   EMERGENCY MNGR

            A CAR WAS STUCK IN FLOODED WATERS ON VINEYARD RD, ON
            THE NW SIDE OF GRIFFIN.

&&

EVENT NUMBER FFC2001189

THIEM

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:07 PM EDTSpecial Weather StatementFFCPulaski23 min
Aug 24, 8:35 PM EDTSpecial Weather StatementFFCPulaski25 min
Aug 24, 8:49 PM EDTSpecial Weather StatementFFCTelfair, Wheeler26 min
Aug 24, 9:03 PM EDTSpecial Weather StatementFFCPulaski27 min
Aug 24, 9:17 PM EDTSpecial Weather StatementFFCWheeler28 min
Aug 24, 9:21 PM EDTSpecial Weather StatementFFCTreutlen24 min
Aug 24, 9:41 PM EDTSpecial Weather StatementFFCTelfair34 min
Aug 24, 9:51 PM EDTSpecial Weather StatementFFCTreutlen24 min
Aug 24, 9:53 PM EDTSpecial Weather StatementFFCToombs37 min
Aug 24, 10:33 PM EDTSpecial Weather StatementFFCToombs27 min
Aug 24, 11:02 PM EDTSpecial Weather StatementFFCMontgomery, Toombs28 min
Aug 24, 11:29 PM EDTSpecial Weather StatementFFCEmanuel, Montgomery, Toombs31 min
Aug 24, 11:57 PM EDTSpecial Weather StatementFFCEmanuel33 min
Aug 25, 12:29 AM EDTSpecial Weather StatementFFCEmanuel31 min
Aug 25, 2:43 AM EDTSpecial Weather StatementFFCMontgomery, Wheeler32 min
Aug 25, 3:21 AM EDTSpecial Weather StatementFFCMontgomery, Treutlen, Wheeler24 min
Aug 25, 8:39 AM EDTFlash Flood WarningFFCPike, Spalding6 hr
Aug 25, 9:26 AM EDTFlash Flood WarningFFCCoweta, Fayette, Meriwether3 hr
Aug 25, 10:07 AM EDTFlash Flood WarningFFCDeKalb, Henry, Rockdale, Spalding4 hr
Aug 25, 10:56 AM EDTSpecial Weather StatementFFCBarrow, Gwinnett64 min
Aug 25, 12:59 PM EDTSpecial Weather StatementFFCHaralson31 min
Aug 25, 1:41 PM EDTSpecial Weather StatementFFCPaulding34 min
Aug 25, 2:23 PM EDTFlash Flood WarningFFCHaralson, Polk2 hr
Aug 25, 6:22 PM EDTSpecial Weather StatementFFCToombs23 min
Aug 25, 6:27 PM EDTSevere Thunderstorm WarningFFCToombs48 min

Nearby

River Flood Warnings in Georgia, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.